Combinatorial mapping-torus, branched surfaces and free group automorphisms
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 6 (2007) no. 3, pp. 405-440.

We give a characterization of the geometric automorphisms in a certain class of (not necessarily irreducible) free group automorphisms. When the automorphism is geometric, then it is induced by a pseudo-Anosov homeomorphism without interior singularities. An outer free group automorphism is given by a 1-cocycle of a 2-complex (a standard dynamical branched surface, see [7] and [9]) the fundamental group of which is the mapping-torus group of the automorphism. A combinatorial construction elucidates the link between this new representation (first introduced in [16]) and the classical representation of a free group automorphism by a graph-map [2].

Classification: 20E05,  57M20,  37Bxx,  37E25
@article{ASNSP_2007_5_6_3_405_0,
     author = {Gautero, Fran\c{c}ois},
     title = {Combinatorial mapping-torus, branched surfaces and free group automorphisms},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     pages = {405--440},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 6},
     number = {3},
     year = {2007},
     zbl = {1173.20017},
     mrnumber = {2370267},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2007_5_6_3_405_0/}
}
TY  - JOUR
AU  - Gautero, François
TI  - Combinatorial mapping-torus, branched surfaces and free group automorphisms
JO  - Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
PY  - 2007
DA  - 2007///
SP  - 405
EP  - 440
VL  - Ser. 5, 6
IS  - 3
PB  - Scuola Normale Superiore, Pisa
UR  - http://www.numdam.org/item/ASNSP_2007_5_6_3_405_0/
UR  - https://zbmath.org/?q=an%3A1173.20017
UR  - https://www.ams.org/mathscinet-getitem?mr=2370267
LA  - en
ID  - ASNSP_2007_5_6_3_405_0
ER  - 
%0 Journal Article
%A Gautero, François
%T Combinatorial mapping-torus, branched surfaces and free group automorphisms
%J Annali della Scuola Normale Superiore di Pisa - Classe di Scienze
%D 2007
%P 405-440
%V Ser. 5, 6
%N 3
%I Scuola Normale Superiore, Pisa
%G en
%F ASNSP_2007_5_6_3_405_0
Gautero, François. Combinatorial mapping-torus, branched surfaces and free group automorphisms. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 6 (2007) no. 3, pp. 405-440. http://www.numdam.org/item/ASNSP_2007_5_6_3_405_0/

[1] M. Bestvina, M. Feighn and M. Handel, The Tits alternative for Out(F n ): Dynamics of exponentially growing free group automorphisms, Ann. of Math. 151 (2000), 517-623. | MR | Zbl

[2] M. Bestvina and M. Handel, Train-tracks and free group-automorphisms, Ann. of Math. 135 (1992), 1-52. | MR | Zbl

[3] M. Bestvina and M. Handel, Train-tracks for surface homeomorphisms, Topology 34 (1995), 109-140. | MR | Zbl

[4] R. Benedetti and C. Petronio, A finite graphic calculus for 3-manifolds, Manuscripta Math. 88 (1995), 291-310. | MR | Zbl

[5] R. Benedetti and C. Petronio, “Branched Standard Spines of 3-Manifolds", Lectures Notes in Mathematics, 1653, Springer, Berlin, 1997. | MR | Zbl

[6] N. Brady and J. Crisp, CAT(0) and CAT(-1) dimensions of torsion free hyperbolic groups, to appear in Comment. Math. Helv. | MR | Zbl

[7] B. G. Casler, An imbedding theorem for connected 3-manifolds with boundary, Proc. Amer. Math. Soc. 16 (1965), 559-566. | MR | Zbl

[8] A. J. Casson and S. A. Bleiler “Automorphisms of Surfaces After Nielsen and Thurston", London Mathematical Society Student Texts 9, Cambridge University Press, Cambridge, 1988. | MR | Zbl

[9] J. Christy, Branched surfaces and attractors I: Dynamic branched surfaces, Trans. Amer. Math. Soc. 336 (1993), 759-784. | MR | Zbl

[10] H. D. Coldewey, E. Vogt and H. Zieschang, “Surfaces and Planar Discontinuous Groups", Lecture Notes in Mathematics 835, Springer-Verlag, 1980. | MR | Zbl

[11] D. J. Collins and H. Zieschang, Combinatorial group theory and fundamental groups, In: “Algebra VII”, Encyclopaedia Math. Sci., Vol. 58, Springer, Berlin, 1993, 1-166. | MR | Zbl

[12] W. Dicks and E. Ventura, Irreducible automorphisms of growth rate one, J. Pure Appl. Algebra 88 (1993), 51-62. | MR | Zbl

[13] A. Fathi, F. Laudenbach and V. Poenaru, “Travaux de Thurston sur les Surfaces", Astérique 66-67, 1979. | Zbl

[14] J. Fehrenbach, “Quelques Aspects Géométriques et Dynamiques du Mapping-Class Group”, PhD dissertation, Université de Nice, Sophia Antipolis, 1998.

[15] D. Gaboriau, A. Jaeger, G. Levitt and M. Lustig, An index for counting fixed points of automorphisms of free groups, Duke Math. J. 93 (1998), 425-452. | MR | Zbl

[16] F. Gautero, Dynamical 2-complexes, Geom. Dedicata 88 (2001), 283-319. | MR | Zbl

[17] F. Gautero, Cross-sections to semi-flows on 2-complexes, Ergod. Theory Dyn. Syst. 23 (2003), 143-174. | MR | Zbl

[18] S. Gersten, Geometric automorphisms of a free group of rank at least three are rare, Proc. Amer. Math. Soc. 89 (1983), 27-31. | MR | Zbl

[19] V. Guirardel, Core and intersection number for group action on trees, Ann. Sci. Ecole Norm. Sup. 38 (2005), 847-888. | Numdam | MR | Zbl

[20] M. Handel and L. Mosher, Parageometric outer automorphisms of free groups, Trans. Amer. Math. Soc. 359 (2007), 3153-3183. | MR | Zbl

[21] J. Los, On the conjugacy problem for automorphisms of free groups, With an addendum by the author, Topology 35 (1996), 779-808. | MR | Zbl

[22] J. Los and M. Lustig, The set of train-track representatives of an irreducible free group automorphisms is contractible, http://www.crm.es/Publications/Preprints04.htm (2004).

[23] J. Los and Z. Nitecki, Edge-transitive graph automorphisms and periodic surface homeomorphisms, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 9 (1999), 1803-1813. | MR | Zbl

[24] M. Lustig, Structure and conjugacy for automorphisms of free groups I, II, Max-Planck-Institut für Mathematik, Preprint Series 130 (2000) and 4 (2001).

[25] S. V. Matveev, Special spines of piecewise linear manifolds, Math. USSR Sb. 21 (1973). | Zbl

[26] R. Penner and J. Harer, “Combinatorics of Train-Tracks", Annals of Mathematical Studies 125, Princeton University Press, 1991. | MR | Zbl

[27] J. R. Stallings, Topologically unrealizable automorphisms of free groups, Proc. Amer. Math. Soc. 84 (1982), 21-24. | MR | Zbl

[28] J. R. Stallings, Topology of finite graphs, Invent. Math. 71 (1983), 551-565. | MR | Zbl

[29] R. F. Williams, Expanding attractors, Inst. Hautes Étud. Sci. Publ. Math. 43 (1974), 169-203. | Numdam | MR | Zbl